Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Billings, MT

August 5, 2011Yellowstone County, Montana

NWS Billings, MT issued this special weather statement at Aug 5, 2011, 3:13 PM MDT for Yellowstone County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 3:13 PM MDT (21:13 UTC)
Expired
Aug 5, 2011, 4:15 PM MDT
In force
62 min
Issued by
NWS Billings, MT

County Yellowstone County, MT

The radar

The Billings radar (KBLX), 48 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2652 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WWUS85 KBYZ 052113
SPSBYZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT FRI AUG 5 2011

MTZ035-057-052215-
NORTHERN BIG HORN MT-YELLOWSTONE MT-
313 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN AND SOUTHERN
YELLOWSTONE COUNTIES UNTIL 415 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A LINE OF STRONG THUNDERSTORMS ACROSS SOUTHERN YELLOWSTONE COUNTY 
AND NORTHEASTERN BIG HORN COUNTY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...CORINTH.

THIS DOES NOT INCLUDE THE CITY OF BILLINGS.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4592 10782 4552 10765 4551 10836 4571 10848
TIME...MOT...LOC 2111Z 253DEG 20KT 4559 10833

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:06 PM MDT, 7 minutes earlier.

Area forecast discussion, Aug 5, 3:06 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MDT FRI AUG 5 2011

.SHORT TERM...VALID FOR SAT AND SUN...

WEAKENING UPPER LEVEL CIRCULATION NORTHWEST OF BILLINGS SHIFTING
EASTWARD THIS AFTERNOON WITH NUMEROUS THUNDERSTORMS DEVELOPING
ACROSS THE AREA. DECENT INSTABILITY BUT FAIRLY WEAK SHEAR WITH
BOTH ATTRIBUTES INCREASING IN MAGNITUDE EAST FOR LOCATIONS EAST OF
BILLINGS. SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT UNTIL 8 PM
FOR THESE AREAS. EXPECT EXISTING CONVECTION SLIDING THROUGH THE
BILLINGS AREA TO HAVE A BETTER CHANCE TO CONGEAL INTO A LINEAR
STRUCTURE AND PRODUCE A SWATH OF STRONG WINDS AS IT BEGINS TO
ENCOUNTER HIGHER DEWPOINTS EAST OF BILLINGS. UPPER LEVEL LOW WILL
KEEP UNSETTLED CONDITIONS OVER THE WESTERN HALF OF THE AREA THIS
EVENING BUT BEST INSTABILITY WILL BE ERODED.

LATER THIS EVENING SURFACE TROUGH SHIFTS INTO THE DAKOTAS AND MID
LEVEL FLOW BECOMES CONFLUENT AS THE REMNANTS OF THE UPPER LOW
DRIFT INTO THE EASTERN END OF STATE. SURFACE FLOW BECOMES
NORTHEASTERLY TOMORROW BEHIND THE TROUGH AND THIS CAUSES SOME
LIGHT UPSLOPE. THIS WILL MAKE TEMPERATURES A BIT COOLER AND
THUNDERSTORM ACTIVITY WILL BE MUCH MORE SPARSE AND FAVOR THE
FOOTHILLS AND MOUNTAINS SOUTH AND WEST OF BILLINGS. STORM WILL
ALSO BE WEAKER AS INSTABILITY AND NOT AS DEEP WITH 500MB HEIGHTS
REBOUNDING WEAKLY BEHIND TODAYS WAVE. FLOW BECOMES MORE ZONAL
SATURDAY NIGHT AND THIS CONTINUES INTO SUNDAY. AGAIN THUNDERSTORM
ACTIVITY WILL BE WEAK BUT ENOUGH INSTABILITY TO ALLOW CONVECTIVE
DEVELOPMENT MAINLY OVER THE MOUNTAINS. BORSUM

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

JUST A FEW CHANGES TO THE EXTENDED. MODELS WERE IN GOOD AGREEMENT.
BEHIND A WAVE THAT IS EXPECTED TO MOVE THROUGH THE REGION LATE
SUNDAY...SLIGHTLY DRIER AIR WILL MOVE IN MONDAY THROUGH WEDNESDAY.
ENOUGH MOISTURE AND LINGERING INSTABILITY WILL REMAIN FOR LOW
CHANCE POPS THROUGH THE PERIOD WHILE NW FLOW ALOFT BECOMES MORE
WESTERLY AS A WEAK RIDGE BUILDS IN WEDNESDAY. TEMPERATURES WILL BE
HELD TO SLIGHTLY BELOW SEASONAL AVERAGES MONDAY AND TUESDAY...BUT
LOOK TO BE WARMER ON WEDNESDAY. BOTH GFS AND ECMWF BRING ANOTHER
COLD FRONT THROUGH THE REGION SOMETIME LATE WEDNESDAY INTO
THURSDAY...COOLING TEMPS TO SLIGHTLY BELOW SEASONAL NORMALS ONCE
AGAIN THURSDAY. A COUPLE OF WEAK UPPER LEVEL DISTURBANCES MOVING
THROUGH THE REGION LATE THURSDAY INTO LATE FRIDAY MAY GENERATE A
FEW THUNDERSTORMS...SO KEPT SLIGHT POPS IN THE
FORECAST...ESPECIALLY OVER THE MOUNTAINS. STC/BORSUM

&&

.AVIATION...

THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH LATE THIS
EVENING AHEAD OF A STRONG DISTURBANCE. A FEW STORMS COULD CONTAIN
LARGE HAIL AND WIND GUSTS NEAR 50 KTS ACROSS THE CENTRAL AND EAST.
LOCAL IFR/MVFR FLYING WEATHER IS EXPECTED WITH STRONGER STORMS.
EXPECT CLEARING CONDITIONS OVERNIGHT WITH MOSTLY VFR CONDITIONS
AND LIGHT WINDS RETURNING. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 059/088 062/088 060/083 058/084 060/087 060/085 060/088
    21/B    23/T    32/T    23/T    32/T    22/T    11/B
LVM 048/088 051/086 048/081 048/081 049/084 051/083 048/086
    32/T    23/T    33/T    33/T    33/T    32/T    22/T
HDN 058/090 060/093 058/088 058/087 058/090 060/089 059/091
    31/B    23/T    32/T    22/T    22/T    22/T    11/B
MLS 061/086 062/089 061/084 060/084 060/087 063/087 061/089
    50/B    03/T    32/T    22/T    22/T    22/T    11/B
4BQ 060/087 060/091 060/086 059/085 059/087 061/086 060/089
    41/B    13/T    33/T    22/T    22/T    22/T    22/T
BHK 058/083 058/085 059/083 058/082 059/087 061/084 060/087
    62/T    13/T    32/T    22/T    22/T    22/T    11/B
SHR 055/087 056/089 054/082 056/082 055/085 056/084 055/086
    31/B    23/T    33/T    33/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 730 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 730 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 5, 12:36 AM MDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1236 AM MDT FRI AUG 5 2011

MTZ028>042-056>058-063>068-WYZ098-099-060245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1236 AM MDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG WEATHER DISTURBANCE WILL TRACK ACROSS THE REGION TODAY
AND BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
EVENING. SHOWERS AND STORMS WILL LIKELY BE MORE NUMEROUS THAN
RECENT DAYS. THE POTENTIAL EXISTS FOR SOME STORMS TO BECOME
SEVERE MAINLY EAST OF A HYSHAM TO LAME DEER LINE THIS AFTERNOON
AND EVENING. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN ARE
POSSIBLE IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 5, 1:23 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
123 PM MDT FRI AUG 5 2011

MTZ038-039-052030-
EASTERN CARBON MT-SOUTHERN BIG HORN MT-
123 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND
SOUTHEASTERN CARBON COUNTIES UNTIL 230 PM MDT...

AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF BRIDGER...OR 20 MILES EAST OF
RED LODGE...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
WARREN AROUND 130 PM MDT.

LAT...LON 4500 10892 4532 10886 4550 10806 4499 10804
TIME...MOT...LOC 1923Z 252DEG 38KT 4512 10883
Local storm report, Aug 5, 2:14 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
214 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             3 NW ALBION             45.21N 104.33W
08/05/2011  E0.75 INCH       CARTER             MT   PUBLIC

&&
Special weather statement, Aug 5, 2:30 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
230 PM MDT FRI AUG 5 2011

MTZ035-038-039-052115-
EASTERN CARBON MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
230 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN BIG HORN...
NORTHERN CARBON AND SOUTHERN YELLOWSTONE COUNTIES UNTIL 315 PM MDT...

AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF LAUREL...OR 22 MILES SOUTHWEST
OF BILLINGS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50
MPH...BRIEF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING
ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...RURAL AREAS OF NORTHEASTERN
CARBON AND SOUTHWESTERN YELLOWSTONE COUNTIES.

THIS DOES NOT INCLUDE THE CITY OF BILLINGS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4577 10828 4548 10817 4541 10879 4570 10878
TIME...MOT...LOC 2025Z 250DEG 18KT 4551 10872
Special weather statement, Aug 5, 2:39 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MDT FRI AUG 5 2011

MTZ038-057-052145-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
239 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 345
PM MDT...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT SMITH...OR 33 MILES SOUTH OF HARDIN...
MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LODGE GRASS AROUND 305 PM MDT.
KIRBY AND ROSEBUD BATTLEFIELD PARK AROUND 330 PM MDT.
BUSBY AROUND 335 PM MDT.

LAT...LON 4564 10689 4508 10696 4511 10795 4539 10797
TIME...MOT...LOC 2040Z 262DEG 38KT 4530 10775
Special weather statement, Aug 5, 2:43 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT FRI AUG 5 2011

MTZ057-052130-
NORTHERN BIG HORN MT-
243 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY UNTIL
330 PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CROW AGENCY...OR 10 MILES SOUTH
OF HARDIN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF MARBLES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...HARDIN AND CROW AGENCY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4593 10730 4562 10718 4552 10777 4569 10778
TIME...MOT...LOC 2042Z 245DEG 15KT 4559 10765
Special weather statement, Aug 5, 3:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT FRI AUG 5 2011

MTZ035-057-052215-
NORTHERN BIG HORN MT-YELLOWSTONE MT-
313 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN AND SOUTHERN
YELLOWSTONE COUNTIES UNTIL 415 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ACROSS SOUTHERN YELLOWSTONE COUNTY
AND NORTHEASTERN BIG HORN COUNTY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...CORINTH.

THIS DOES NOT INCLUDE THE CITY OF BILLINGS.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4592 10782 4552 10765 4551 10836 4571 10848
TIME...MOT...LOC 2111Z 253DEG 20KT 4559 10833

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:42 AM MDTSpecial Weather StatementBYZTreasure78 min
Aug 5, 11:32 AM MDTSpecial Weather StatementBYZCarter58 min
Aug 5, 12:33 PM MDTSpecial Weather StatementBYZCarter57 min
Aug 5, 1:11 PM MDTSpecial Weather StatementBYZFallon64 min
Aug 5, 1:23 PM MDTSpecial Weather StatementBYZCarbon67 min
Aug 5, 2:30 PM MDTSpecial Weather StatementBYZYellowstone45 min
Aug 5, 2:39 PM MDTSpecial Weather StatementBYZBig Horn66 min
Aug 5, 2:43 PM MDTSpecial Weather StatementBYZBig Horn47 min
Aug 5, 3:31 PM MDTSpecial Weather StatementBYZYellowstone59 min
Aug 5, 3:46 PM MDTSpecial Weather StatementBYZYellowstone59 min
Aug 5, 4:13 PM MDTSevere Thunderstorm WarningBYZBig Horn, Yellowstone62 min
Aug 5, 4:29 PM MDTSpecial Weather StatementBYZ61 min
Aug 5, 5:22 PM MDTSpecial Weather StatementBYZPowder River53 min
Aug 5, 5:41 PM MDTSpecial Weather StatementBYZCuster64 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.